Texas, 2005

Lightning Strike in Texas, February 1, 2005

February 1, 2005 · NWS HGX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 1, 5:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 1, 5:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 PM CST TUE FEB 1 2005

.DISCUSSION...
RAISING POPS ACROSS THE BOARD AND MENTIONING TSTMS TOO. LOOKS LIKE
PRECIP OUT WEST WILL TRACK A BIT FURTHER SOUTH AND INTO OUR CWA.
ZONES/GRIDS OUT SHORTLY.  47
&&

.AVIATION...
ANOTHER LARGE AREA OF RAIN MOVING INTO SE TX EARLY THIS EVENING.
SOME LIGHTNING STRIKES INDICATED WITH THIS ACTIVITY SO HAVE ADDED
THUNDER TO KCLL AND KIAH TAFS. RAIN WILL GRADUALLY END FROM WEST TO
EAST LATE TONIGHT. EXPECTING RAIN TO END AROUND 04Z FOR
KCLL...SHORTLY AFTER MIDNIGHT IN HOUSTON. RAIN EXPECTED TO LINGER
INTO LATE TONIGHT ALONG THE COAST. NO FROZEN/FREEZING PRECIP WILL
OCCUR WITH TEMPERATURES WELL ABOVE FREEZING. ALTHOUGH SITES HAVE
SEEN SOME TEMPORARY BREAKS IN THE LOW CEILINGS LAST HOUR OR
TWO...EXPECT THESE TO FILL IN IN THE NEXT HOUR OR TWO. CEILINGS
EXPECTED TO WAVER BETWEEN 700 FT AND 1200 FT THROUGH MID MORNING
WEDNESDAY THEN BEGIN TO SLOWLY RISE. WOULD NOT BE SURPRISED TO SEE
SOME TEMPORARY BREAKS IN THE CLOUD COVER WEDNESDAY AFTERNOON BUT NOT
CONFIDENT ENOUGH TO PUT IN TAFS.  35
&&

.220 PM DISCUSSION...
RAIN LOOKS TO BE TAPERING OFF ACROSS A LARGE PART OF THE AREA.
THIS TREND SHOULD CONTINUE THROUGHOUT THE NIGHT AS MID LEVEL
TROUGH SHIFTS NORTHEASTWARD OVERNIGHT. WATER VAPOR SHOWS ANOTHER
SHORTWAVE TROUGH DROPPING INTO THE SOUTHWESTERN U.S...AND THIS
FEATURE SHOULD BE OUR NEXT WEATHER MAKER AS IT EJECTS DURING THE
UPCOMING WEEKEND. THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH
CUTTING OFF THE UPPER LOW EITHER OVER EXTREME NORTHWESTERN
MEXICO...OR THE ADJACENT PACIFIC WATERS. THEY THEN BEGIN TO MOVE
IT NORTHEASTWARD ACROSS NORTHERN MEXICO AND WEST TEXAS. THE
EUROPEAN STILL INSISTS THE TROUGH WILL COME OUT WITH A NEGATIVE
TILT SO IT COULD BE INTERESTING AROUND HERE SEVERE WEATHERWISE...
DEPENDING ON HOW FAR NORTH IT EJECTS.

IN BETWEEN SYSTEMS...TEMPERATURES SHOULD MODERATE REACHING OR
SLIGHTLY EXCEEDING CLIMATOLOGICAL MEANS DURING THE SECOND HALF OF
THE WEEK.

46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      37  49  36  54  34 /  70  10  10   0   0
HOUSTON (IAH)              39  53  38  55  36 /  50  10  10   0   0
GALVESTON (GLS)            42  54  43  55  44 /  40  10  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

GM...
SMALL CRAFT ADVISORY IN EFFECT FOR THE FOLLOWING ZONES...WATERS
      FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
      NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
      OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
      NM...AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Feb 1, 5:30 AM CST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
530 AM CST TUE FEB 1 2005

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
530 AM CST TUE FEB 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE REGION TODAY. SOME OF THE STORMS MAY PRODUCE SMALL HAIL.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST TOWARD
THE REGION THIS WEEKEND AND MAY BRING THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS. AT THIS TIME IT APPEARS THAT A SLIM POSSIBILITY OF
SEVERE WEATHER COULD OCCUR SUNDAY THROUGH EARLY MONDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
February 1, 7:00 PM CST
Where
Harris County, Houston
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
GENERAL PUBLIC
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Lightning strike killed one man and injured another man while walking through a parking lot to their vehicles.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harris2005-02-01MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437849.